Florida, 2004

Tornado in Florida, September 7, 2004

September 7, 2004 · NWS JAX · 1 event in 1 county or zone

Hurricane "Frances"Three homes were damaged by large oak trees and 15-20 oaks were down west of Penman and Florida Boulevards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane "Frances"Three homes were damaged by large oak trees and 15-20 oaks were down west of Penman and Florida Boulevards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 2:00 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 7, 2:00 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT TUE SEP 7 2004

.SHORT TERM...NARROW RAINBANDS WITH EMBEDDED SUPERCELLS CONT TO
AFFECT THE REGION ON THE SE QUAD OF REMNANTS OF FRANCES. VWP PROFILE
SHOWS SLOW VEERING OF LOW LEVEL WINDS BETWEEN 25-40 KT...WITH LAPS
HELICITY VALUES GREATEST ERN CWA MAXING OUT AROUND 200. CAPES NOTED
ON THE ORDER OF 1500-2000 J/KG. EXPECT CONTINUATION OF LINES OF
SHOWERS AND TSTM INTO EARLY THIS EVENING WITH STILL A LOW TO MODERATE
THEAT OF ISOLD BRIEF TORNADOES. WILL LIKELY HIGHLIGHT THIS
POTENTAIL IN ZONES FOR EARLY TONIGHT. STILL APPEARS TO BE A THREAT
OF SOME FLOODING WITH RELATIVELY LOW FLASH FLOOD GUIDANCE...SO WILL
EXTEND THE FLOOD WATCH UNTIL AROUND 10 PM WHEN CONVECTIVE
ACTIVITY DIES DOWN. TRAILING TROUGH AND DEEP LAYER MOISTURE WILL
MAINTAIN MOSTLY SCT CONVECTION INTO WED AND THU THEN AS MOISTURE
PULLS N AND E EXPECT POPS TO DECREASE. FRI...AS 5H TROUGH OVER THE
SE CONUS RETROGRADES EXPECT MOISTURE INCREASE WITH POPS INCREASING
FOR INTERIOR SE GA...WITH REMAINING NEAR SCT COVERAGE FOR NE FL.
TEMPS FROM GUIDANCE LOOK REASONABLE.

.LONG TERM...SAT-TUE. AXIS OF MOISTURE APPEARS TO BE OVER THE REGION
AND SUPPORTS LOW END CHANCES OF POPS. MODERATE ELY FLOW IN LOW LEVELS
WILL LIKELY MAINTAIN FAIRLY SIMILAR POPS AREA-WIDE ALTHOUGH INLAND
SE GA ZONES MAY SEE LESS COVERAGE. TAIL END OF FORECAST HINGES ON
WHAT EXACTLY DOES IVAN DO. CURRENT PROGS HAVE IT MOVING INTO THE SE
GOMEX...WILL HAVE TO MONITOR VERY CLOSELY.

&&

.MARINE...WINDS HAVE COME AROUND TO THE SOUTH AND SEAS ARE
RESPONDING WITH A SLOW FALL. THIS TREND SHOULD CONTINUE AS FRANCES
MOVES AWAY AND WINDS BECOME SW. WILL STILL NEED TO CONTINUE SCA
THROUGH TONIGHT AND POSSIBLY WEDNESDAY. ONSHORE FLOW EXPECTED TO
DEVELOP FRIDAY INTO THE WEEKEND AS SURFACE RIDGE MOVES NORTH. WILL DROP
HSA DUE TO RECENT REPORTS OF 3-5 FT SURF AND DECREASING TREND IN
SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 74 86 72 89 / 70 50 40 30
SSI 78 87 76 85 / 60 60 30 30
JAX 75 89 73 90 / 60 30 30 30
SGJ 77 88 75 87 / 50 40 30 30
GNV 74 88 72 90 / 60 30 20 30
OCF 74 88 72 90 / 50 40 30 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH ALL AREAS EXCEPT ST JOHNS AND FLAGLER.
     SMALL CRAFT ADVISORY FERNANDINA BCH TO FLAGLER BCH
GA...FLOOD WATCH ALL AREAS.
     SMALL CRAFT ADVISORY ALTAMAHA TO FERNANDINA BCH
     OUT 60 NM.
&&

ARS/MZ
Hazardous weather outlook, Sep 7, 11:10 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT TUE SEP 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1210 PM EDT TUE SEP 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

...FLOOD WATCH IN EFFECT...

...HIGH SURF ADVISORY IN EFFECT...

...LAKE WIND ADVISORY THIS AFTERNOON...

TROPICAL DEPRESSION FRANCES WAS MOVING SLOWLY NORTHWARD ACROSS
EASTERN ALABAMA...AND WESTERN GEORGIA. NARROW OUTER RAINBANDS WILL
CONTINUE TO IMPACT THE LOCAL REGION THIS AFTERNOON RESULTING IN THE
CONTINUED RISK OF FLOODING...SEVERE STORMS...AND THE POSSIBILITY OF
ISOLATED TORNADOES. AFTERNOON HEATING IS EXPECTED TO ENHANCE THE
POSSIBILITY OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SOME OF AREA RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.
OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF ANY WARNINGS ARE ISSUED
IN THEIR AREA. IN ADDITION...PLEASE RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Sep 7, 5:16 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
616 PM EDT TUE SEP 7 2004

FLZ023-024-030-031-035-036-GAZ164-072300-

ALACHUA FL-BAKER FL-BRADFORD FL-CHARLTON GA-GILCHRIST FL-NASSAU
FL-UNION FL-
616 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...
ALACHUA...BRADFORD...UNION...BAKER...GILCHRIST AND CHARLTON COUNTIES
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 700 PM EDT...

AT 616 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHEAST OF HILLIARD TO 7 MILES SOUTHWEST OF NEWBERRY...OR
ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF HILLIARD TO 8 MILES
NORTH OF BRONSON...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. GEORGE...WORTHINGTON
SPRINGS...SANDERSON...NEWBERRY...MACCLENNY...LAKE BUTLER...LA CROSSE
AND JOHNSTOWN THROUGH 700 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Sep 7, 5:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT TUE SEP 7 2004

GAZ135-072300-

APPLING GA-
618 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY FOR
STRONG WINDS VALID UNTIL 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES NORTH OF SURRENCY TO 12 MILES SOUTH OF SURRENCY...OR ALONG A
LINE EXTENDING FROM 7 MILES EAST OF PLANT HATCH TO 12 MILES SOUTH OF
SURRENCY...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SURRENCY THROUGH 645 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT
Special weather statement, Sep 7, 5:28 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
628 PM EDT TUE SEP 7 2004

GAZ132-133-149-163-072315-

ATKINSON GA-CLINCH GA-COFFEE GA-JEFF DAVIS GA-
628 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
ATKINSON...COFFEE AND JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM
WINDS AND HAIL VALID UNTIL 715 PM EDT...

AT 628 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES WEST OF DOUGLAS TO 20 MILES WEST OF DU PONT...OR ALONG A LINE
EXTENDING FROM 5 MILES SOUTHEAST OF AMBROSE TO 9 MILES NORTHEAST OF
VALDOSTA...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...BROXTON...
DOUGLAS...WEST GREEN...PEARSON AND DU PONT THROUGH 715 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

TRABERT
Special weather statement, Sep 7, 5:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EDT TUE SEP 7 2004

FLZ023>025-030>032-036-072345-

ALACHUA FL-BAKER FL-BRADFORD FL-CLAY FL-DUVAL FL-NASSAU FL-UNION FL-
649 PM EDT TUE SEP 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...
ALACHUA...BRADFORD...UNION...CLAY...BAKER AND DUVAL COUNTIES FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 745 PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES WEST OF NASSAU VILLAGE-RATLIFF TO 15 MILES SOUTHWEST OF
GAINESVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
CALLAHAN TO 9 MILES NORTHEAST OF BRONSON...MOVING NORTHEAST AT 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND RAIFORD...NEW RIVER...LA CROSSE...JOHNSTOWN...ELLERBEE...
BROOKER...BRYCEVILLE AND BALDWIN THROUGH 745 PM EDT. GUSTY WINDS UP
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Sep 7, 5:53 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
653 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       LAKE CITY               30.19N 82.64W
09/07/2004  13.52 INCH       COLUMBIA           FL   PUBLIC

            STORM TOTAL RAINFALL REPORTED BY RESIDENT AT INTERSECTION
            OF COUNTY ROADS 252 AND 133.

&&

ECZ
Local storm report, Sep 7, 6:26 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
726 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       HORTENSE                31.33N 81.96W
09/07/2004  12.80 INCH       BRANTLEY           GA   BROADCAST MEDIA

            STORM TOTAL RAINFALL RELAYED VIA CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

0724 PM     HEAVY RAIN       HILLIARD                30.69N 81.92W
09/07/2004  12.75 INCH       NASSAU             FL   BROADCAST MEDIA

            STORM TOTAL RAINFALL RELAYED VIA CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

0724 PM     HEAVY RAIN       DOWNTOWN JACKSONVILLE   30.33N 81.66W
09/07/2004  7.54 INCH        DUVAL              FL   BROADCAST MEDIA

            STORM TOTAL RAINFALL REPORTED AT CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

&&

ECZ

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Duval

When
September 7, 6:50 PM EST
Where
Duval County, Neptune Beach
Rating
F0
Path length
1 mi
Path width
1 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.300, -81.400

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420823.